Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 28, NWS Hastings, NE

May 2, 2021Polk County, York County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 2, 2021, 8:43 PM CDT for Polk County, York County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2021, 8:43 PM CDT (01:43 UTC)
Expired
May 2, 2021, 9:15 PM CDT
In force
32 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Polk County, NE, York County, NE

The radar

The Omaha radar (KOAX), 96 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 5:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS53 KGID 030143
SVRGID
NEC143-185-030215-
/O.NEW.KGID.SV.W.0028.210503T0143Z-210503T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
843 PM CDT Sun May 2 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern York County in east central Nebraska...
  Southeastern Polk County in east central Nebraska...

* Until 915 PM CDT.

* At 843 PM CDT, a severe thunderstorm was located over Gresham, or
  13 miles northeast of York, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gresham and Thayer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4098 9751 4111 9745 4110 9737 4089 9737
TIME...MOT...LOC 0143Z 288DEG 11KT 4100 9740 

HAIL...1.00IN
WIND...60MPH
 
$$

ADP
2 follow-up statements
921 
WWUS53 KGID 030155
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
855 PM CDT Sun May 2 2021

NEC143-185-030215-
/O.CON.KGID.SV.W.0028.000000T0000Z-210503T0215Z/
York NE-Polk NE-
855 PM CDT Sun May 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN YORK AND SOUTHEASTERN POLK COUNTIES...

At 855 PM CDT, severe thunderstorms were located along a line
extending from Gresham to near Waco, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gresham and Thayer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4098 9751 4111 9745 4110 9737 4089 9737
TIME...MOT...LOC 0155Z 298DEG 5KT 4103 9737 4097 9748 

HAIL...1.00IN
WIND...60MPH
 
$$

ADP
851 
WWUS53 KGID 030212
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
912 PM CDT Sun May 2 2021

NEC143-185-030222-
/O.EXP.KGID.SV.W.0028.000000T0000Z-210503T0215Z/
York NE-Polk NE-
912 PM CDT Sun May 2 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YORK AND
SOUTHEASTERN POLK COUNTIES WILL EXPIRE AT 915 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Hastings.

LAT...LON 4098 9751 4111 9745 4110 9737 4089 9737
TIME...MOT...LOC 0212Z 288DEG 11KT 4102 9732 4096 9743 

$$

ADP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:41 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 2, 6:41 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
641 PM CDT Sun May 2 2021

...AVIATION UPDATE...

.DISCUSSION...(This evening through Sunday)
Issued at 325 PM CDT Sun May 2 2021

Focus is on thunderstorms/severe weather late this evening/tonight...

The pattern aloft featured west/southwest flow ahead of a couple
shortwave troughs translating through the northern/central Rockies
towards the plains. At the surface, low pressure was centered in
southeast CO with a dry line extending to the south, and a cold
front was oriented to the north into far southwest Neb on into
central South Dakota. Moisture advected north into our region in
southerly flow ahead of the front and dps have risen into the upper
50s/around 60F across much of our cwa. The morning low cloud cover
has become more scattered this aftn, allowing for increasing
insolation and destabilization. The latest SPC meso page shows
instability around 1500 j/kg already and models prog instability
around 2000 j/kg by evening before the cold front arrives.

The progressing cold frontal boundary will provide the focus/lift
for showers/thunderstorms as we head through the evening/overnight
hours with latest CAMs showing initial storm development as early as
5 PM but more so 7-8 PM or after. Storms are expected to align
along the boundary while western convection along the front
range/high plains rolls eastward...with a complex of storms
impacting our region into tonight. Conditions will be favorable
for strong to severe storms...bringing a primary damaging wind
threat with 70 mph winds possible along a line of storms...and
storms will also be capable of producing large hail around the
size of ping pong balls. The latest SPC Day 1 outlook has upgraded
portions of north central KS to an enhanced severe weather risk
and the slight risk extends into southwest Neb.

Heavy rainfall is also a concern from the storms given the moisture
availability with dps around 60F and precipitable water values
ranging from 0.75" to 1.25" (which average 1-2 standard deviations
above normal for this time of year). Our current QPF ranges from
roughly a third of an inch on the low end to around 2" on the high
end and as is the nature of convection...there will be winners and
losers on rainfall with some locations seeing little rain and other
areas could exceed the 2" amount. There is still some uncertainty on
where the axis of heavy rain will align and overall trends have
shifted a little farther to the south/southwest.

Also tonight, the cold frontal passage will be a noticeable one.
Aside from the storms, the front will bring an abrupt wind shift to
the north and wind speeds will ramp up behind the boundary. Wind
gusts of 35-40 mph are expected to be common and would not be
surprised if a few locations see gusts near 50 mph.

For the most part, the convection is expected to depart by daybreak
Monday with perhaps some lingering showers/storms in our eastern or
far southern zones. Monday's weather is not looking overly nice with
noticeably cooler temps, strong/gusty north winds and clouds around.

Towards Monday night, an upper trough moving out of the Central
Rockies is expected to bring another round of precip to portions of
the Southern and Central Plains region, mainly to our south across
KS and have carried buffer pops. Temperaturewise, our northwest
zones are forecast to see some chilly overnight low temps Monday
night/Tuesday morning with readings in the low/mid 30s and some
frost development is possible.

Our region generally stays in a cooler pattern under the influence
of an upper trough for much of the upcoming week, with several days
of highs in the 60s and lows in the 30s/40s. Small chances for
precip return around the middle of the workweek and and return again
intermittently for next weekend. Temps looks to moderate to some
degree late in the week/next weekend with high temps closer to the
70 degree mark.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 634 PM CDT Sun May 2 2021

Strong to severe thunderstorms are expected throughout this
evening and into the overnight hours with the passage of a cold
front. The main concerns are strong winds, heavy rain, and
frequent lightning. There is also the possibility for some small
hail, though the environment doesn't look to be as supportive of a
hail threat. Winds are expected to increase over the next few
hours and continue to be breezy throughout tomorrow. Winds could
get up to around 20-25kt sustained with gusts up to around
30-35kts at times.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Fay
AVIATION...Shawkey
Hazardous weather outlook, May 2, 5:58 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
558 PM CDT Sun May 2 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
558 PM CDT Sun May 2 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible this evening and
tonight as a cold frontal boundary crosses the outlook area.
Storms are expected to develop between 6 and 8 pm and continue
into the overnight hours. The storms will be capable of producing
damaging winds of 70 mph and large hail the size of golf balls.
The greater threat for severe storms is focused across north
central Kansas into far southern Nebraska. In addition, heavy
rainfall in excess of one and two inches could cause localized
flooding.

Also tonight, strong north winds may gust near 50 mph behind a
cold front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

More chances for thunderstorms exist for portions of the outlook
area Wednesday afternoon and evening, and then Friday night into
Saturday night. At this time, the threat for severe storms
appears low for Wednesday, but it is too early to confidently
assess the severe storm potential Friday night into Saturday.

Early Tuesday morning, it could get just cold enough to allow
some frost to develop, mainly for locations west of a line from
Cambridge to Loup City to Greeley. However, sub-freezing
temperatures are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, severe winds or instances
of flooding this evening and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 2, 7:53 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
753 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             MINDEN                  40.50N 98.95W
05/02/2021  E1.75 INCH       KEARNEY            NE   AMATEUR RADIO

&&
Special weather statement, May 2, 8:07 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
807 PM CDT Sun May 2 2021

The National Weather Service in Hastings has issued a

* Special Weather Statement for...
  Central Merrick County in central Nebraska...
  Southeastern Buffalo County in south central Nebraska...
  Northern Adams County in south central Nebraska...
  Hamilton County in south central Nebraska...
  Southern Hall County in south central Nebraska...
  Northwestern Clay County in south central Nebraska...
  Phelps County in south central Nebraska...
  Northern York County in east central Nebraska...
  Kearney County in south central Nebraska...
  Polk County in east central Nebraska...

* Until 845 PM CDT.

* At 805 PM CDT, conditions are favorable for the development of
  landspouts in and close to the highlighted area.

  HAZARD...Landspouts are possible with the storms; however...at
           this time it is unknown which if any storm would produce
           a landspout.

  IMPACT...Any landspouts which develop are expected to pose a
           limited threat.

* Locations impacted include...
  Grand Island, Kearney, Hastings, York, Holdrege, Aurora, Minden,
  Gibbon, Wood River, Stromsburg, Shelton, Henderson, Kenesaw,
  Osceola, Doniphan, Juniata, Axtell, Shelby, Alda and Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4066 9809 4039 9898 4035 9961 4059 9962
      4083 9858 4102 9796 4134 9760 4139 9737
      4095 9737

Fay
Special weather statement, May 2, 8:15 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
815 PM CDT Sun May 2 2021

The National Weather Service in Hastings has issued a

* Special Weather Statement for...
  Southeastern Buffalo County in south central Nebraska...
  Northern Adams County in south central Nebraska...
  Hamilton County in south central Nebraska...
  Southern Hall County in south central Nebraska...
  Northwestern Clay County in south central Nebraska...
  Phelps County in south central Nebraska...
  Northern York County in east central Nebraska...
  Kearney County in south central Nebraska...
  Southeastern Polk County in east central Nebraska...

* Until 915 PM CDT.

* At 813 PM CDT, landspouts were reported along a line of storms
  from Minden to Giltner, Aurora to around York.

  HAZARD...Conditions continue to favor the potential for landspouts
           along a line of storms from Holdrege to Minden, Aurora
           and Shelby; however...at this time it is unknown which if
           any storm would produce a landspout.

  SOURCE...Emergency management.

  IMPACT...Any landspouts which develop are expected to pose a
           limited threat.

* Locations impacted include...
  Kearney, Hastings, York, Holdrege, Aurora, Minden, Stromsburg,
  Harvard, Henderson, Kenesaw, Osceola, Juniata, Bertrand, Axtell,
  Shelby, Hampton, Loomis, Giltner, Bradshaw and Benedict.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4096 9741 4065 9795 4047 9861 4038 9964
      4062 9963 4069 9903 4074 9840 4092 9802
      4118 9759 4139 9737 4103 9737

Fay
Special weather statement, May 2, 8:16 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
816 PM CDT Sun May 2 2021

NEZ049-061>064-073>076-030200-
Buffalo NE-Adams NE-Hamilton NE-Hall NE-Clay NE-Phelps NE-York NE-
Kearney NE-Polk NE-
816 PM CDT Sun May 2 2021

The National Weather Service in Hastings has issued a

* Special Weather Statement for... Southeastern Buffalo County in
  south central Nebraska... Northern Adams County in south central
  Nebraska... Hamilton County in south central Nebraska... Southern
  Hall County in south central Nebraska... Northwestern Clay County
  in south central Nebraska... Phelps County in south central
  Nebraska... Northern York County in east central Nebraska...
  Kearney County in south central Nebraska... Southeastern Polk
  County in east central Nebraska...

* Until 915 PM CDT.

* At 813 PM CDT, landspouts were reported along a line of storms
  from Minden to Giltner, to Aurora to around York.

  HAZARD...Conditions continue to favor the potential for landspouts
           along a line of storms from Holdrege to Minden, Aurora
           and Shelby; however...at this time it is unknown which if
           any storm would produce a landspout.

  SOURCE...Emergency management.

  IMPACT...Any landspouts which develop are expected to pose a
           limited threat.

* Locations impacted include...
  Kearney, Hastings, York, Holdrege, Aurora, Minden, Stromsburg,
  Harvard, Henderson, Kenesaw, Osceola, Juniata, Bertrand, Axtell,
  Shelby, Hampton, Loomis, Giltner, Bradshaw and Benedict.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

LAT...LON 4096 9741 4065 9795 4047 9861 4038 9964
      4062 9963 4069 9903 4074 9840 4092 9802
      4118 9759 4139 9737 4103 9737
TIME...MOT...LOC 0115Z 205DEG 136KT 4065 9945 4075 9853 4097 9789
4130 9729

Fay
Local storm report, May 2, 8:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
822 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLOOD            4 SE KENESAW            40.59N 98.60W
05/02/2021                   ADAMS              NE   PUBLIC

            REPORT OF WATER OVER COUNTY ROAD WESTER OF
            JUNIATA.

&&

MANGELS
Local storm report, May 2, 8:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
831 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          1 SSE AURORA            40.85N 98.00W
05/02/2021                   HAMILTON           NE   EMERGENCY MNGR

            EMERGENCY MANAGER CONFIRMS THAT A LANDSPOUT
            BLEW IN GARAGE DOORS AT A STORAGE UNIT ON
            THE EXTREME SOUTH SIDE OF AURORA NEAR
            HIGHWAY 14. SEVERAL VIDEOS OF THIS ACTIVITY
            ALSO RECEIVED VIA SOCIAL MEDIA.

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:05 PM CDTSpecial Weather StatementGIDAdams, Kearney, Phelps25 min
May 2, 7:29 PM CDTSpecial Weather StatementGIDAdams, Gosper, Kearney, Phelps31 min
May 2, 7:35 PM CDTSpecial Weather StatementGIDPolk25 min
May 2, 7:35 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps40 min
May 2, 7:40 PM CDTSevere Thunderstorm WarningGIDAdams, Kearney35 min
May 2, 7:43 PM CDTSevere Thunderstorm WarningGIDPolk32 min
May 2, 7:50 PM CDTSpecial Weather StatementGIDHamilton25 min
May 2, 7:57 PM CDTSevere Thunderstorm WarningGIDHamilton, York33 min
May 2, 8:10 PM CDTSevere Thunderstorm WarningGIDAdams, Kearney35 min
May 2, 8:12 PM CDTSevere Thunderstorm WarningGIDPolk, York33 min
May 2, 8:16 PM CDTSpecial Weather StatementGIDAdams, Hamilton, Kearney, Phelps, Polk, York44 min
May 2, 8:19 PM CDTAreal Flood AdvisoryGIDAdams, Kearney100 min
May 2, 8:32 PM CDTAreal Flood AdvisoryGIDGosper, Kearney, Phelps5 hr
May 2, 8:35 PM CDTAreal Flood AdvisoryGIDPolk, York12 hr
May 2, 8:54 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Harlan51 min
May 2, 9:11 PM CDTFlash Flood WarningGIDAdams, Kearney, Phelps6 hr
May 2, 9:26 PM CDTSpecial Weather StatementGIDFranklin49 min
May 2, 9:45 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Webster45 min
May 2, 10:12 PM CDTFlash Flood WarningGIDHamilton6 hr
May 2, 10:30 PM CDTSevere Thunderstorm WarningGIDFranklin, Nuckolls, Webster45 min
May 2, 11:14 PM CDTSpecial Weather StatementGIDFillmore, Nuckolls, Thayer61 min
May 3, 3:12 AM CDTAreal Flood WarningGIDAdams, Kearney, Phelps7 hr
May 3, 3:47 AM CDTAreal Flood WarningGIDHamilton6 hr
May 3, 4:29 AM CDTFrost AdvisoryGIDDawson, Greeley, Sherman, Valley29 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.